Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 54, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2016, 9:37 PM CDT for Borden County, Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2016, 9:37 PM CDT (02:37 UTC)
- Expired
- Sep 1, 2016, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Borden County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680
WGUS54 KMAF 010237
FFWMAF
TXC033-415-010530-
/O.NEW.KMAF.FF.W.0054.160901T0237Z-160901T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
937 PM CDT WED AUG 31 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN BORDEN COUNTY IN WESTERN TEXAS...
SOUTHERN SCURRY COUNTY IN WESTERN TEXAS...
* UNTIL 1230 AM CDT
* AT 935 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS SOUTHERN SCURRY COUNTY AND INTO SOUTHEASTERN
BORDEN COUNTY. ONE TO TWO INCHES OF RAIN HAVE ALREADY FALLEN...
ESPECIALLY ALONG HIGHWAY 208 FROM SNYDER...SOUTH TO THE
MITCHELL COUNTY LINE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SNYDER...CHINA GROVE...HERMLEIGH...KNAPP...J B THOMAS RESERVOIR...
INADALE...DUNN...WINSTON FIELD...IRA...UNION...RANDALLS CORNER...
MIDWAY AND US-180 NEAR THE FISHER-SCURRY COUNTY LINE.
THIS INCLUDES LOW WATER CROSSINGS LOCATIONS CR 370 CROSSING BLUFF
CREEK...FM 1609 CROSSING CANYON CREEK...CR 4102 CROSSING CLEAR FORK
CREEK TRIB...CO RD 3195 CROSSING COLORADO RIVER...26TH ST CROSSING
DEEP CREEK...CR 485 CROSSING DEEP CREEK TRIB...CR 475 CROSSING DEEP
CREEK TRIB...SH 350 CROSSING DRAW...AND CR 4167 CROSSING LITTLE
SULPHUR CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3253 10122 3264 10123 3273 10113 3276 10066
3253 10066
$$
671 follow-up statement
604
WGUS74 KMAF 010342
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1042 PM CDT WED AUG 31 2016
TXC033-415-010530-
/O.CON.KMAF.FF.W.0054.000000T0000Z-160901T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BORDEN TX-SCURRY TX-
1042 PM CDT WED AUG 31 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
SOUTHEASTERN BORDEN AND SOUTHERN SCURRY COUNTIES...
AT 1038 PM CDT...DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN
ACROSS THE WARNED AREA. ONE TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN...WHICH COULD RESULT IN FLASH FLOODING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HERMLEIGH...KNAPP...J B THOMAS RESERVOIR...INADALE...DUNN...IRA...
HIGHWAY 208 BETWEEN SNYDER AND THE MITCHELL COUNTY LINE...MIDWAY
AND US-180 NEAR THE FISHER-SCURRY COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3253 10122 3264 10123 3273 10113 3276 10066
3253 10066
$$
67What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 6:43 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 31, 6:43 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
643 PM CDT WED AUG 31 2016
.DISCUSSION...
Please see the 00Z aviation discussion below.
&&
.AVIATION...
Another tricky aviation forecast, with scattered showers and
thunderstorms ongoing this evening, and remaining possible
through the end of the forecast period. Have included mention of
-SHRA/RA where confidence is highest this evening/tonight, and
will continue to monitor and amend as necessary. MVFR and IFR
conditions are expected to develop after 06Z, and persist through
at least late morning Thursday. While a few places may scatter
out to VFR after 18Z, confidence in this scenario is low.
&&
.PREV DISCUSSION... /issued 211 PM CDT WED AUG 31 2016/
DISCUSSION...
Yet another round of rain and embedded thunderstorms is expected
overnight across west Texas and southeast New Mexico as an upper
level shear axis continues to weaken and move towards southeast
New Mexico. The 12z Wednesday sounding from Midland indicated
copious amounts of moisture remain in the region with a near
record precipitable water value of 1.61 inches. The potential for
the heaviest rainfall will be across southeast New Mexico tonight,
closest to the shear axis. Will issue a Flash Flood Watch tonight
through mid Thursday morning for southeast New Mexico as soils are
already saturated from previous rainfall with more moderate to
potentially locally heavy rainfall expected overnight.
The shear axis will continue to weaken and move southeast into
the Permian Basin of west Texas on Thursday and Thursday night.
More showers and thunderstorms are expected areawide and more
locally heavy rainfall could be possible with precitable water
values remaining near record levels.
Precipitation intensity and areal coverage should be on the
decrease on Friday with the shear axis dissipated. However the
atmosphere will remain very moist and upslope flow and diurnal
heating should break the cap and produce random scattered showers
and thunderstorms across the region. The activity should diminish
significantly after sunset with loss of heating and lack of large
scale forcing.
A regime change is expected to take place this weekend into early
next week as stronger southwesterly flow aloft develops ahead of
a slow moving western U.S. upper trough. A surface lee trough will
form along the west Texas/southeast New Mexico border and become a
persistent feature. This should help to boost temperatures to
more normal values. The best chance of thunderstorms will remain
across western sections closer to the surface trough from the
southeast New Mexico plains south to the Guadalupe and Davis
Mountains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 82 68 84 / 50 60 40 40
Carlsbad 65 80 66 86 / 60 60 50 30
Dryden 72 91 73 92 / 30 40 10 30
Fort Stockton 67 81 66 85 / 50 60 20 30
Guadalupe Pass 60 74 60 80 / 70 60 40 30
Hobbs 64 77 63 79 / 60 60 50 40
Marfa 62 78 60 80 / 50 60 20 30
Midland Intl Airport 68 83 67 85 / 50 50 40 30
Odessa 68 82 68 84 / 60 50 40 30
Wink 68 85 68 88 / 60 60 40 30
&&
.MAF Watches/Warnings/Advisories...
NM...Flash Flood Watch through Thursday morning for Central Lea
County-Eddy County Plains-Guadalupe Mountains of Eddy
County-Northern Lea County-Southern Lea County.
TX...None.
&&Hazardous weather outlook, Aug 31, 12:58 PM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1258 PM CDT WED AUG 31 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1258 PM CDT WED AUG 31 2016 /1158 AM MDT WED AUG 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS THIS AFTERNOON THROUGH TONIGHT OVER EDDY AND LEA COUNTIES IN NEW MEXICO WILL RESULT IN THE POTENTIAL FOR FLASH FLOODING. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE. OTHER LOCATIONS ALONG AND EAST OF THE PECOS RIVER MAY NOT EXPERIENCE THE SAME COVERAGE OF RAIN...HOWEVER SLOW MOVING STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLOODING OF LOW LYING AREAS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR LOCALLY HEAVY RAINFALL ON THURSDAY. ISOLATED FLASH FLOODING WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 31, 7:05 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 705 PM CDT WED AUG 31 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-010215- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL... SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON... BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE... KERMIT...ODESSA...MIDLAND...GARDEN CITY...MONAHANS...CRANE... MCCAMEY...RANKIN...BIG LAKE...ALPINE...FORT DAVIS... FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON... DRYDEN...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS 705 PM CDT WED AUG 31 2016 /605 PM MDT WED AUG 31 2016/ ...TROPICAL FUNNEL CLOUDS POSSIBLE... A COUPLE OF REPORTS HAVE BEEN RECEIVED ABOUT FUNNEL CLOUDS OVER SOUTHEASTERN NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND EVENING. A VERY MOIST AND UNSTABLE TROPICAL AIRMASS REMAINS IN PLACE ACROSS THE AREA WHICH HAS RESULTED IN CONDITIONS FAVORABLE FOR THE DEVELOPMENT OF TROPICAL FUNNEL CLOUDS, ESPECIALLY WHERE RAIN COOLED BOUNDARIES COLLIDE. TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT LIVED AND NORMALLY DO NOT REACH THE GROUND. IF THE FUNNEL CLOUD TOUCHES DOWN, MINOR DAMAGE MAY OCCUR. THESE FEATURES ARE TYPICALLY VERY WEAK AND BRIEF IN NATURE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:31 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Aug 31, 8:03 PM CDT | Areal Flood Advisory | MAF | Ector, Midland, Upton | 3 hr |
| Aug 31, 8:18 PM CDT | Areal Flood Advisory | MAF | Upton | 3 hr |
| Aug 31, 8:57 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Aug 31, 11:44 PM CDT | Areal Flood Advisory | MAF | Borden | 4 hr |
| Sep 1, 5:38 AM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Sep 1, 2:34 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector | 3 hr |
| Sep 1, 3:26 PM CDT | Areal Flood Advisory | MAF | Reagan, Upton | 3 hr |
| Sep 1, 4:50 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| Sep 1, 4:50 PM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.